Drug eruptions are the outward manifestations of a drug allergy or a pseudo-allergy in the form of skin and mucous membrane changes or diseases that can occur as undesirable drug effects after taking or using drugs locally . With a frequency of around one to four percent, these rashes are the most common forms of all drug-related skin reactions.
Course of the disease and symptoms
When taking a drug for the first time, the symptoms usually appear between the 7th and 12th day of treatment. If the allergy-causing agents are taken several times or if they have been sensitized beforehand , the drug eruptions usually appear within 48 hours. In addition to allergic reactions with the necessary antibody formation, a direct drug-mediated release of mediators (e.g. histamine ) can also be a cause of drug eruptions ( pseudoallergy ); there is typically no sensitization - so a rash is possible even with the first dose.
The clinical picture of a drug eruption can be multifaceted. It may have a scarlet -like reddening of the skin, a measles -like rash or small papules are observed. Drug eruptions with erythema , reticular efflorescences and large spots occur less frequently . The rashes described often occur on several parts of the body, but always individually on the same parts, and generally leave behind a slate-gray pigmentation when they heal .
The most important measure is the immediate discontinuation of the drug in question, possibly with the preparation of a drug from a different group of active ingredients, in order to largely rule out cross-reactions . In generalized cases with the addition of systemic symptoms , symptomatic therapy may be necessary depending on the clinically predominant symptom (e.g. control of shock in allergic anaphylactic shock or pseudoallergic anaphylactoid reaction ).
In principle, every drug, including those considered “harmless” such as herbal cold preparations or nutritional supplements, can trigger a drug eruption. But there are medicines that trigger a drug eruption particularly often or typically. Drug eruptions are observed especially after taking antibiotics , analgesics and anti-epileptics . Typical triggers are also e.g. B. Gold supplements , which are still rarely used in the treatment of rheumatic diseases , as well as newer drugs such as sorafenib .
Chemically related drugs can often also trigger a drug eruption if one substance is known to be intolerant, similar to how an allergy to grass pollen is mostly allergic to rye pollen . A typical example is the cross-reactivity of penicillins and cephalosporins .
If the aim is to identify the drug that triggers a rash in retrospect, one often encounters diagnostic problems: Often several new drugs were taken at the same time, and if this also occurred as part of a cold, one even has to consider whether it really is a drug eruption or not a virus eruption preceded by the common cold. Diagnostic skin tests such as the skin prick test or patch test , like blood tests, can only help to a limited extent, as it was often a pseudo-allergy. Re-exposure is only considered if the symptoms of the rash were not too severe and therapy with the possibly triggering drug cannot be avoided, since the reaction can be more pronounced, especially if it occurs repeatedly. In case of doubt, an allergy pass will be issued listing all possible preparations.
- Kaspar Zürcher, Alfred Krebs: Cutaneous Drug Reactions - An Integral Synopsis of Today's Systemic Drugs - , 2nd. Edition, Karger, Basel, Freiburg, Paris a. a., 1992, ISBN 3-8055-4939-3
- Allergological diagnosis of hypersensitivity reactions to medicinal products AWMF guidelines (09/2007).